Title

Function Reconstruction as a Classical Moment Problem: A Maximum Entropy Approach

Document Type

Article

Publication Date

10-8-2010

Department

Physics and Astronomy

Abstract

We present a systematic study of the reconstruction of non-negative functions via maximum entropy approach utilizing the information contained in a finite number of moments of the functions. For testing the efficacy of the approach, we reconstruct a set of functions using an iterative entropy optimization scheme, and study the convergence profile as the number of moments is increased. A wide variety of functions are considered that include a distribution with a sharp discontinuity, an oscillatory function, a distribution with singularities and finally a distribution with several spikes and fine structure. The last example is important in the context of the determination of the natural density of the logistic map. The convergence of the method is studied by comparing the moments of the approximated functions with the exact ones. Furthermore, by varying the number of moments and iterations, we examine to what extent the features of the functions, such as the divergence behavior at singular points within the interval, is reproduced. The proximity of the reconstructed maximum entropy solution to the exact solution is examined via Kullback-Leibler divergence and variation measures for different number of moments.

Publication Title

Journal of Physics A-Mathematical and Theoretical

Volume

43

Issue

40